Use cold medicine to prevent overdose of acetaminophen

  Acetaminophen is an antipyretic and analgesic with a large amount of clinical application at present. Its antipyretic effect may be caused by affecting the hypothalamic body temperature regulation center to produce peripheral blood vessel dilation, sweating, and heat dissipation. It can be used for Cold and fever, or fever caused by other reasons; its analgesic mechanism may be through inhibiting the synthesis of prostaglandins in the central nervous system and blocking the impulse of pain sensory nerve endings to produce analgesia, which can be used for various types of pain, including Headache, migraine, toothache, dysmenorrhea, arthralgia, muscle pain, neuralgia, etc.
Cold medicines containing acetaminophen should not be used as analgesics

  Acetaminophen is contained in many cold medicines, and cold medicine is also the most common “appearance way” for acetaminophen. Therefore, some people take cold medicine to relieve alcohol when they are drunk, or take cold medicine to relieve menstrual cramps and muscle pain. In fact, this is all because of the analgesic effect of acetaminophen in cold medicines, which can help relieve headaches, dysmenorrhea and muscle pain after drinking.
  But please note that we do not recommend these three usages.
  The mistake of the first usage is that when you are drunk, the body contains high levels of ethanol, and ethanol interacts with many ingredients in cold medicines (such as acetaminophen). Ethanol and acetaminophen will interact badly together. As a result, the toxic side effects of acetaminophen will increase, such as liver and kidney damage, skin reactions (such as rash and urticaria). In the most severe cases, severe liver and kidney dysfunction may occur. In addition to acetaminophen, chlorpheniramine is added to many cold medicines. It has the side effect of drowsiness. If ethanol is added, this side effect of drowsiness will be amplified and make the patient more uncomfortable. Therefore, it is generally right to drink without taking medicine, and to take medicine without drinking.
  The error of the second usage is that acetaminophen is not equal to a cold medicine. A cold medicine is a compound preparation containing acetaminophen, which also contains many other ingredients. In addition to the chlorpheniramine mentioned above, there are actually dextromethorphan and caffeine. We often hear the names of drugs like “phenomemin” and “paracetamol and pseudoephedrine”. In fact, they are not an ingredient, but a shorthand for a group of ingredients, which means that a cold medicine is a multi-ingredient compound preparation. And here, except for acetaminophen, other ingredients have no effect on dysmenorrhea, and they are not necessary chemical ingredients. Therefore, patients with dysmenorrhea who want to relieve dysmenorrhea can choose a single acetaminophen preparation.
  The error of the third usage is that muscle pain is not only a cold symptom, but also a more serious adverse drug reaction. In the conventional treatment of some commonly used drugs, some people will have the side effects of muscle pain, and the muscles are behind it. Functional impairment requires discontinuation of the drug. For example, a large proportion of statins used by many people can cause muscle pain. At this time, taking medicine to relieve the pain is the wrong way to cover up the symptoms. The correct approach is to quickly identify and determine the cause of muscle pain. If there is a drug factor, stop the drug immediately and adjust the treatment plan. Therefore, for muscle pain, it is not too late to find the cause before the next medication.
Acetaminophen and ibuprofen are not similar drugs

  In cold medicine, in addition to acetaminophen, there is another ingredient that is also very common, and that is ibuprofen. Many compound cold preparations either contain acetaminophen or ibuprofen, either. Among the cold medicines that children can use, only acetaminophen and ibuprofen are safer varieties. Therefore, many people would think that acetaminophen and ibuprofen are similar drugs. Even on a domestic website, acetaminophen and ibuprofen are directly classified into the same category.
  So, is this view correct?
  In fact, although both are antipyretic and analgesic drugs, ibuprofen is a non-steroidal anti-inflammatory drug (NSAIDs). What are non-steroidal anti-inflammatory drugs? According to the definition of foreign pharmaceutical websites, non-steroidal anti-inflammatory drugs are drugs that inhibit the activity of COX-1 or COX-2 enzymes. By inhibiting the activity of this enzyme, it can reduce the production of prostaglandins and relieve pain and fever caused by inflammation. .
  Although paracetamol is structurally similar to ibuprofen, when we look at the drug category, in addition to the chemical structure, more consideration is the pharmacological mechanism. From this point of view, according to the records of foreign websites, the treatment principle of acetaminophen is still unclear. It may be related to increasing the pain threshold or reducing the production of prostaglandins in the brain. It has not been determined. Note that in the description of this mechanism of action, COX-1 or COX-2 enzymes are not mentioned. In this way, from the perspective of pharmacological mechanism, acetaminophen does not meet the standards of NSAIDs drugs, and it is not in the current non-steroidal anti-inflammatory drugs list. Therefore, although the functions and indications of these two drugs are very similar, they cannot be classified into the same class of drugs.
  From the clinical application point of view, acetaminophen can be used for children and adults ≥ 3 months, 10-15mg per kilogram of body weight, once every 4-6 hours, not more than 4 times within 24 hours, the maximum single-day dose is 2g; Ibuprofen 10mg per kilogram of body weight, once every 6 hours, no more than 2.4g per day. In contrast, acetaminophen has a faster onset and milder effect, while ibuprofen has a slower onset but a longer acting time and a stronger effect. In terms of indications, people with dysmenorrhea are more suitable to choose ibuprofen, because dysmenorrhea is mainly caused by excessive contraction of uterine smooth muscle and vascular contracture caused by a large number of prostaglandins, and ibuprofen has an inhibitory effect on prostaglandins; rheumatoid arthritis, bone Arthritis and toothaches related to inflammation are also more suitable for the use of ibuprofen, because ibuprofen has anti-inflammatory effects, but acetaminophen does not; acetaminophen is effective and more effective for tension headaches and migraines. Fast, and ibuprofen has no obvious effect on tension headache, so acetaminophen is more suitable.
  From the perspective of adverse reactions, for acetaminophen, the State Food and Drug Administration issued a unified revision of the acetaminophen instructions in March 2020, pointing out that excessive use of acetaminophen can cause severe liver damage, and long-term medication should be used. Check liver biochemical indicators regularly. At the same time, the drug may also cause severe skin reactions, such as itching, rashes, especially erythema and erosions of the mouth, eyes, and external genitalia after the medication. The drug should be stopped immediately. Therefore, for those with liver disease, ibuprofen is preferred.
  For ibuprofen, long-term use should be alert to the risk of cardiovascular disease. At the same time, it is combined with oral anticoagulants (warfarin) or antiplatelet drugs (clopidogrel) to increase the risk of bleeding. Rare gastrointestinal reactions such as nausea and vomiting, heartburn, etc. may occur during medication. A small number of patients may also experience elevated transaminase, headache, dizziness, tinnitus, blurred vision, nervousness, lethargy, lower extremity edema or weight gain; there are also reports of edema, hypertension, fluid retention and heart failure. Therefore, acetaminophen is preferred for those with asthma, peptic ulcer, heart disease, high blood pressure, diarrhea, and vomiting.
  In short, both acetaminophen and ibuprofen are commonly used clinical cold and fever reducing drugs. Both have their own emphasis in application, and they also have adverse reactions that need to be noted. Ordinary people can choose them according to the doctor’s advice.

Be wary of hidden acetaminophen

  Acetaminophen is widely used in cold medicines, such as white and black (aminophenol pseudoephedrine tablets II/aminoephedrine tablets), and its daily use tablets are composed of: acetaminophen, pseudoephedrine hydrochloride, anhydrous hydrogen Dextromethorphan bromate; night-use tablets are composed of acetaminophen, pseudoephedrine hydrochloride, dextromethorphan hydrobromide anhydrous, and diphenhydramine hydrochloride. Another example is Gankang (compound paracetamol and alkylamine tablets), which consists of acetaminophen, amantadine hydrochloride, caffeine, artificial bezoar, and chlorpheniramine maleate. If you use a variety of cold medicines yourself, it may cause overdose and other problems, so you need to pay more attention.
  In addition to drugs containing paracetamol in names such as “Acetamol and pseudoephedrine”, there are also drugs with hidden paracetamol ingredients, such as vitamin C silver with “Yinqiao” in the name. Qiao tablets, Yinqiao cold capsules, Yinqiao Jiedu tablets, refined Yinqiao Jiedu tablets, etc. “Yinqiao” is the abbreviation of honeysuckle and forsythia respectively. If the name contains these two characters, there will be honeysuckle (or Lonicera) and forsythia in its composition. Many people take it for granted that they all belong to Chinese medicine. So, is this really the case?
  Let’s take a look at the composition of the above four medicines-
  Vitamin C Yinqiao tablets: honeysuckle, forsythia, nepeta, light tempeh, light bamboo leaves, burdock seed, reed root, platycodon, licorice, peppermint oil, vitamin C, Chlorpheniramine maleate, acetaminophen.
  Yinqiao Cold Capsules: Lonicera, forsythia, burdock seed, platycodon, reed root, mint, light tempeh, licorice, light bamboo leaves, nepeta, artificial bezoar.
  Yinqiao detoxification tablets: honeysuckle, forsythia, mint, nepeta, light tempeh, burdock seed (stir-fried), platycodon, light bamboo leaves, licorice.
  Refined Yinqiao detoxification tablets: honeysuckle, forsythia, nepeta ears, light tempeh, burdock seeds, platycodon, licorice, light bamboo leaves, acetaminophen, menthol.
  It can be seen that the ingredients of the above 4 medicines are very similar but not exactly the same. 2 of them are not pure Chinese medicines, but Chinese and Western medicine compound preparations. They are Vitamin C Yinqiao containing chlorpheniramine maleate and paracetamol. Tablets, and refined Yinqiao Jiedu tablets containing acetaminophen. This is the acetaminophen hidden in Chinese patent medicine.
  If the patient mistakenly takes the Chinese and Western medicine compound preparations with “Yinqiao” in the above name as pure Chinese medicine, and then eats a cold medicine of Western medicine, it is prone to safety risks. For example, taking Vitamin C Yinqiao Tablets with Baijiahei, and eating refined Yinqiao Jiedu Tablets with Gankang will cause excessive amounts of western medicine ingredients and cause damage to the body.
Small cold medicine, high safety risk

  Let us first look at a real report-
  in mid-April 2018, a report titled “It took only 7 days from admission to the death of a 27-year-old graduate student” was circulated in the media. While everyone was feeling the fall of young lives, they also I was shocked at the cause of this drug accident. According to media reports, Xiao Zhang, a 27-year-old graduate student, had just bought cold medicine for himself because of a cold and fever. In order to make the cold and fever heal faster, he bought several cold medicines at once, including Chinese medicine and Western medicine, and increased the dosage by himself. Therefore, this is a typical serious adverse reaction caused by irrational drug use, and it is worthy of alert!
  So, does cold medicine really have such a big safety risk?
  Let us put aside the other ingredients and just look at acetaminophen.
  As mentioned earlier, the common side effects of acetaminophen include skin rash, urticaria, drug fever, and neutropenia. Long-term large-scale use can lead to abnormal liver and kidney function. When the drug is overdose, symptoms such as nausea, vomiting, stomach pain, and diarrhea may appear quickly, and liver function damage (pain in the liver area, hepatomegaly, jaundice) or renal function damage (oliguria, increased blood creatinine) within 2 to 4 days , 4 to 6 days may appear obvious liver failure and renal failure.
  The maximum daily amount of acetaminophen is considered to be no more than 2g in China. The U.S. Food and Drug Administration (FDA) relaxes it to 4g, and Micromedex (a comprehensive fact database of medical knowledge) considers it to be 3.25g. Now, let’s simply calculate the amount of acetaminophen if you take Tylenol and Vitamin C Yinqiao tablets at the same time.
  According to the instructions: Tylenol (phenomemin tablets) contains 325mg of paracetamol and 2mg of chlorpheniramine maleate per tablet. The usage and dosage in the instructions is for adults and children over 12 years old, 1 to 2 tablets at a time, once every 6 hours. Vitamin C Yinqiao Tablets each contains 105mg of acetaminophen and 1.05mg of chlorpheniramine maleate. The usage and dosage in the instructions is oral, 2 tablets at a time, 3 times a day.
  If both are taken in accordance with the usage and dosage, then after the two are used in combination, the daily intake of acetaminophen is 325mg×2×4+105mg×2×3=3230mg, which exceeds the domestic recommended 2g and is not as good as the FDA recommended 4g , Approaching the 3.25g recommended by Micromedex. Regardless of which medicine, as long as one tablet is taken in excess, it will cause the daily dosage to exceed the limit, which will lead to serious adverse reactions.
  Therefore, the combined use of western medicines containing the same western medicine ingredients and Chinese and western medicine compound preparations is a very dangerous medication behavior. Because of this, cold medicines containing the above ingredients will be clearly marked in the “Precautions” column of the instructions “cannot take other anti-cold medicines with similar ingredients to this product at the same time.”
  Finally, let us sort out the anti-cold medicines of Chinese and Western medicines that contain western medicine ingredients. These cold medicines that sound like Chinese medicines are not pure Chinese medicines. You should choose carefully and use it carefully.
  Vitamin C Yinqiao tablets/granules/capsules/soft capsules: contains vitamin C, chlorpheniramine maleate, and paracetamol.
  Refined Yinqiao Jiedu Tablets/Capsules: Contains paracetamol.
  Ganmaoqing tablets/capsules: Contains paracetamol, morpholino hydrochloride, and chlorpheniramine maleate.
  Ganmaoling capsules/tablets: Contains caffeine, acetaminophen, and chlorpheniramine maleate.
  Compound Ganmaoling tablets/granules: Contains paracetamol, chlorpheniramine maleate, and caffeine.
  Jingan Capsule: Contains acetaminophen, amantadine hydrochloride, and chlorpheniramine maleate.
  Jinling Cold Tablets: Contains chlorpheniramine maleate and aspirin.
  Compound Honeysuckle Wild Chrysanthemum Cold Tablets: Contains aspirin, chlorpheniramine maleate, and vitamin C.
  New compound Daqing leaves: Contains acetaminophen, isopentobarbital, caffeine, and vitamin C.